Connect with us

Health

Did DVT cause your swollen leg, not sciatica? DR MARTIN SCURR answers your health questions

Published

on

[ad_1]

Two years ago I trapped the sciatic nerve in my right leg while lifting something at work. Then I went on holiday and the same leg swelled up in the heat. No one seems to know why. 

I’m 73 and until this happened was fit and healthy. I cope fairly well, but it stopped me working. And while I still enjoy walking every day, I can no longer manage long distances.

Janet Middleton, Dawlish, Devon.

As many readers will know from painful experience, sciatica causes pain running from your bottom and down one leg. It’s caused by pressure on the sciatic nerve, which is responsible for supplying the sense of feeling and movement to the legs.

Sciatica is very common and is usually the result of a slipped disc, where the soft, jelly-like substance inside the disc ruptures out and presses on the nerve.

But while it might seem logical that the chronic pain in your right leg is somehow linked with the swelling in that leg on your holiday, I suspect it was the flight itself that was the problem — specifically, the immobility posed by the flight. (I’m assuming you flew to your destination, as you explain in your longer letter you travelled to somewhere ‘warm’.)

Sitting still for long periods is a risk factor for deep vein thrombosis (DVT), where a blood clot forms in the deeper veins in the leg.

While it might seem logical that the chronic pain in your right leg is somehow linked with the swelling in that leg on your holiday, I suspect it was the flight itself that was the problem. A stock image is used above [File photo]

While it might seem logical that the chronic pain in your right leg is somehow linked with the swelling in that leg on your holiday, I suspect it was the flight itself that was the problem. A stock image is used above [File photo]

The blood flow in these veins is slower than in the arteries (where it’s more rapid because of the force of the contractions pushing it out from the heart).

When you’re immobile, it reduces this already slow blood flow, causing clots to form in some people. Those most at risk are the elderly, smokers, obese people, women on oral contraception or HRT and anyone who has recently undergone surgery.

Often, there are no symptoms, although the most common sign is swelling of the affected leg.

The risk is that the clot or parts of it break off and travel to the heart and then on to the lungs, causing a pulmonary embolism (where the circulation is blocked, leading to chest pain and breathlessness), which can be fatal.

So this kind of swelling should be investigated with an ultrasound scan of the leg to check the blood flow. But, two years on, this won’t be of use in your case.

I suspect it was the flight itself that was the problem ¿ specifically, the immobility posed by the flight. (I¿m assuming you flew to your destination, as you explain in your longer letter you travelled to somewhere ¿warm¿.)

I suspect it was the flight itself that was the problem — specifically, the immobility posed by the flight. (I’m assuming you flew to your destination, as you explain in your longer letter you travelled to somewhere ‘warm’.)

I suspect your continued trouble walking long distances could be the result of these two problems, the DVT and the sciatica, coinciding. If you’re planning any more long flights (those of less than four hours are said to be less risky for a DVT), it’s important to avoid becoming dehydrated, as this ‘thickens’ the blood.

You should also wear well-fitted, full-length compression socks. These should be sufficiently tight to give firm pressure to both legs, aiding the healthy flow of blood.

A good chemist can advise on these. And during the flight, make sure you get out of your seat at least once every hour.

Blood thinners — such as heparin — are usually prescribed to those with a DVT before travelling.

Should the same symptoms occur again, your priority should be to arrange a scan, via your GP, as soon as possible.

I am currently on Arimidex following breast cancer surgery. My hair has started to fall out. Is there anything I could take to reverse this?

Zeyna Ansari, via email.

Arimidex is a type of therapy prescribed to women with hormone-receptor positive breast cancer, usually for those post-menopause. It works by suppressing oestrogen. 

The drug, which comes as a tablet, is usually prescribed for five years after other treatment (i.e. surgery, radiotherapy or sometimes chemotherapy) and common side-effects are similar to symptoms of the menopause — hot flushes, sleep disturbance, low energy and sometimes mood changes.

As the medication suppresses oestrogen, it can also cause hair thinning, as women’s hair health (like other tissues) depends on it.

Suppressing oestrogen means a woman’s natural androgen (a hormone that plays a role in male traits and is produced in the adrenal glands and ovaries) becomes dominant, causing an effect that mimics male pattern hair loss.

There are two possible options for you: nutritional supplements and a topical medication.

The first supplement to try is vitamin C, which lab studies have suggested can reduce the effect of androgen on hair follicles (it’s thought to have a protective role in breast cancer, coronary artery disease and osteoporosis, too).

Omega-3 and omega-6 fatty acids have also been shown to improve hair growth, possibly because of their anti-inflammatory and cell-protective effects on the scalp tissue.

Another option is a type of medication called a 5-alpha reductase inhibitor (such as finasteride or dutasteride), applied as a lotion.

These drugs work by blocking the action of male hormones on the hair follicles.

There is also a specific topical product, Hims Topical Finasteride with Minoxidil (which blocks the action of androgens on hair follicles), and this might be the most suitable because of its two-pronged effect.

Write to Dr Scurr

Write to Dr Scurr at Good Health, Daily Mail, 2 Derry Street, London W8 5TT, or email: drmartin@dailymail.co.uk — include your contact details.

Dr Scurr cannot enter into personal correspondence. Replies should be taken in a general context and always consult your own GP with any health worries.

[ad_2]